MAUDE Adverse Event Report: WILSON-COOK MEDICAL INC (COOK ENDOSCOPY) HERCULES 3 STAGE WIREGUIDED BALLOON ESOPHAGEAL-PYLORIC-COLONIC; DILATOR, ESOPHAGEAL

WILSON-COOK MEDICAL INC (COOK ENDOSCOPY) HERCULES 3 STAGE WIREGUIDED BALLOON ESOPHAGEAL-PYLORIC-COLONIC; DILATOR, ESOPHAGEAL
Model Number G51795
Medical Device Problem Code Off-Label Use (1494)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: the product said to be involved was returned in a white plastic bag.Provided with the return was an open pouch from the lot number provided in the report.The label matches the product returned.Our laboratory evaluation of the product said to be involved confirmed the report due to a pinhole in the balloon material.The device was returned with the balloon deflated and an unknown dried substance, likely contrast, was within the balloon.During functional testing, a cook dilation syringe (ds-60cc-s) was filled with water and attached to the balloon inflation port.When tested as returned the balloon would not inflate, likely due to the dried substance within the device/balloon.The device was soaked in hot water, then placed into cidex for decontaminated, in an attempt to clear the blockage, however the balloon still would not inflate.In order to bypass the blockage in the device, and perform functional testing, the balloon was cut from the catheter near the distal end.An inflation attachment was then placed on the cut end of the catheter in order to attach a water filled ds-60cc syringe from our shelf stock to the device and the distal tip of the balloon was pinched closed.When tested the balloon would not fully inflate or hold pressure, and leakage was observed from a pinhole in the proximal area of the balloon material, confirming the complaint.A product-specific discrepancy that could have caused or contributed to this observation was not observed during our laboratory analysis note: the pre-loaded wire guide and on/off wire guide switch associated with this device was not included in the return.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: our evaluation of the returned device confirmed balloon leakage due to a pinhole in the balloon material.In the report it states that the balloon was used in the biliary system to dilate the bile duct.This is outside of the stated intended use and the most likely cause of the report.The ifu states, "this device is used to dilate strictures of the gastrointestinal tract, including strictures of the esophagus, pylorus, duodenum, and colon." in the report it does not state if negative pressure and lubrication were applied to the balloon prior to advancing down the endoscope accessory channel.The ifu states: "to facilitate passage through the endoscope, apply negative pressure to the device." in addition, the user is further instructed to "apply a lubricating agent to the balloon to facilitate passage through the endoscope accessory channel" and to "maintain balloon deflation with negative pressure and introduce into endoscope accessory channel, advancing in short increments until balloon is completely visualized endoscopically." prior to distribution, all hercules 3 stage wire guided balloons esophageal-pyloric-colonic are subjected to a visual inspection and functional testing to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: based on the quality engineering risk assessment no corrective action is warranted at this time.A review of the complaint history was conducted.Based on this review, the likelihood of this type of report is rare.Quality assurance will continue to monitor for complaint trends.Additional comments: based on the information provided that the balloon was used in the biliary system to dilate the bile duct, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
 
Event or Problem Description
During an endoscopic procedure in the bile duct, the physician used a cook hercules 3 stage wireguided balloon esophageal-pyloric-colonic.It was [reported] that the user detected the balloon leaking issue during use, and changed to another one to continue the procedure.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.

Brand Name
HERCULES 3 STAGE WIREGUIDED BALLOON ESOPHAGEAL-PYLORIC-COLONIC
Common Device Name
DILATOR, ESOPHAGEAL
Manufacturer (Section D)
WILSON-COOK MEDICAL INC (COOK ENDOSCOPY)
4900 bethania station rd
winston salem NC 27105
Manufacturer (Section G)
WILSON-COOK MEDICAL INC (COOK ENDOSCOPY)
4900 bethania station rd
winston salem
Manufacturer Contact
sabrina o'brien
4900 bethania station rd
winston salem, NC 27105
3367440157
MDR Report Key21913313
Report Number1037905-2025-00337
Device Sequence Number18489448
Product Code KNQ
UDI-Device Identifier00827002517950
UDI-Public(01)00827002517950(17)260907(10)W4762637
Combination Product (Y/N)N
Initial Reporter CountryCN
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Company Representative,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 04/25/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Device Expiration Date09/07/2026
Device Model NumberG51795
Device Catalogue NumberHBD-W-10-11-12
Device Lot NumberW4762637
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/14/2025
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/31/2025
Initial Report FDA Received Date04/25/2025
Date Device Manufactured09/07/2023
Usage of Device A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COOK METII-35-480; OLYMPUS DUODENOSCOPY
Patient Age58 YR
Patient SexUnknown
Patient Weight65 KG